What happens if I stop taking my antidepressants suddenly?
“I ran out” or “they are not working”, are the most common reasons I hear for mothers who stop taking their antidepressants.
If you are suffering from depression you have most likely been prescribed antidepressants. There is a huge misconception about antidepressants and not taking them correctly will prevent and delay your recovery.
You should always discuss with your doctor when you feel you are ready to stop taking your antidepressants and it is never advised that you just stop taking them, under any circumstances.
Antidepressants do and can create rather serious withdrawal symptoms if stopped abruptly.
The common antidepressants that seem to be given at this present time, after asking 50 mothers who take antidepressants appear to be the SSRIs drugs such as Fluoxetine, Citalopram and Sertraline. Withdrawal symptoms from these particular drugs can include;
- Feeling anxious
- Feelings similar to small electric shocks
Many believe that it is the depression coming back, causing these unpleasant feelings, it is withdrawal symptoms you are experiencing and your depression had never gone anywhere in most cases.
Depression does not quickly come back within days of stopping taking your antidepressants, but can return in the coming few months.
Antidepressant Discontinuation Syndrome
Will you suffer from withdrawal symptoms? It depends on a few factors;
The amount of time you’ve taken the medication
The dosage level
How quickly it is eliminated from your body
If you feel you would like to stop taking antidepressants please speak with your doctor who can reduce and monitor you during this time.